Louisiana, 2018

Tornado in Louisiana, August 7, 2018

August 7, 2018 · NWS LCH · 1 event in 1 county or zone

Afternoon thunderstorms in South Louisiana produced a landspout near Lake Arthur.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Afternoon thunderstorms in South Louisiana produced a landspout near Lake Arthur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 7, 11:31 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 7, 11:31 AM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1231 PM CDT Tue Aug 7 2018

.AVIATION...

Widespread showers and thunderstorms ongoing across the area will
continue to move from south to north through the afternoon.
Therefore, continued with VCTS at all TAF sites through 08/01Z.
Some adjustments were made to the TEMPO groups to better reflect
periods where thunderstorms will be possible over the individual
terminals. At KLCH/KBPT the best chance for heavier
showers/thunderstorms with MVFR conditions and gusty winds will
be from now through 20Z. At KAEX, the chances for steadier showers
and storms will linger through 22Z as convection continues to move
inland. KARA and KLFT saw steadier convection earlier this morning
which should inhibit additional heavier convection and only VCTS
was left in the forecast through this afternoon.

Otherwise, VFR conditions are expected with BKN cumulus from
3000-5000 feet and light southerly winds around 5 knots.
Convection is expected to diminish with skies becoming mostly
clear after 08/01Z.

&&

.PREV DISCUSSION... /issued 1058 AM CDT Tue Aug 7 2018/

DISCUSSION...
Cluster of convection ongoing over South Central LA to the N/NE of
a weak upper low over the NW Gulf has not been depicted well by
guidance. Thus, made manual adjustments to grids for the next few
hours to get the forecast to better match up with reality. This
region of enhanced lift should tend to shift SWWD with time as
the upper low drifts SW roughly parallel to the TX coast.
Generally speaking, another day of scattered to numerous showers
and thunderstorms is expected.

13

PREV DISCUSSION... /issued 654 AM CDT Tue Aug 7 2018/

AVIATION...
Storms over the coastal waters of southeast Texas and
southwest Louisiana are lifting to the west northwest. BPT is in
direct line of the storms this am w/ LCH getting brushed towards
the late mrng hrs. Storms to gradually spread eastward. Look for
lower ceilings... vsby... gusty winds and lightning... in and
near storm actvty... actvty tapering off late aftn hrs ending drg
the eve hours. This is the typical summertime pattern.

PREV DISCUSSION... /issued 409 AM CDT Tue Aug 7 2018/

DISCUSSION...
Another active radar this morning with scattered showers dotting
the coastal waters and even a few light showers further inland
across portions of St. Landry and Avoyelles parishes. The activity
is attributed to a weak upper low centered over the northern gulf
coast. Aiding in the development is the very tropical airmass in
place across the region. 00Z RAOB (the second attempt after the
first was eaten by a developing updraft) measured a PWAT of 2.12
and forecast soundings suggest that the 2+ inch values will remain
in place through much of the day. When combined with afternoon
heating, another day of above normal precipitation is expected.
Storms will gradually dissipate this evening with the loss of
daytime heating.

The weak upper low enhancing precip chances today is expected to
wash out overnight allowing overall convective coverage to be a
bit lower on Wednesday, which is to say closer to climatological
normals. The reprieve from higher rain chances will be brief,
however, as a large upper trough is still progged to dig southward
to the coast Thursday. An associated frontal boundary will stop
well short of moving through the area, but the system and the
shortwaves wrapping around it will provide plenty of energy to
keep rain chances elevated through at least Saturday before upper
ridging builds back in across the gulf of Mexico Sunday through
early next week.

Jones

MARINE...
High pressure stretching west across the northern Gulf coast will
maintain a generally light southeast flow the next couple of
days with winds becoming more south and then southwest during the
mid to latter part of the week as the high settles south into the
Gulf. Isolated to scattered showers and thunderstorms are
possible through mid week with higher rain chances expected toward
the end of the week as an upper level trough approaches from the
northwest.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  69  94  70  93 /  10  20  10  50
LCH  75  91  75  91 /  10  30  10  50
LFT  75  91  75  91 /  10  50  10  60
BPT  77  91  77  91 /  10  30  10  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

AVIATION...26
Hazardous weather outlook, Aug 7, 3:16 AM CST, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
416 AM CDT Tue Aug 7 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
080930-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
416 AM CDT Tue Aug 7 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
Scattered to numerous showers and thunderstorms will develop
across the area beginning late this morning and continuing through
this evening before dissipating around sunset. While severe
storms are not anticipated, stronger storms will be accompanied by
occasional to frequent cloud to ground lightning, gusty winds,
and brief heavy downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Overall shower and thunderstorm coverage is expected to be lower
during the day Wednesday although scattered activity is still
anticipated during the afternoon hours.

Precipitation chances will increase to above normal once again
Thursday through Saturday. At this time, no severe thunderstorms
are expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.

GMZ430-432-435-450-452-455-470-472-475-080930-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
416 AM CDT Tue Aug 7 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
Isolated to scattered showers will continue to move across the
coastal waters this morning. Intermixed thunderstorms will
develop late this morning through this evening. While severe storms
are not anticipated, stronger storms will be accompanied by
occasional to frequent cloud to ground lightning, gusty winds, and
brief heavy downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A daily chance for showers and thunderstorms will continue
through mid week. An upper level trough digging into the area will
enhance precipitation chances further beginning Thursday and
continuing through Saturday.

At this time, no severe thunderstorms are expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 7, 9:09 AM CST, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1009 AM CDT Tue Aug 7 2018

LAZ027>032-041-042-073-074-TXZ180-201-215-216-259>262-080000-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-Calcasieu-
Jefferson Davis-West Cameron-East Cameron-Tyler-Hardin-Jefferson-
Orange-Northern Jasper-Northern Newton-Southern Jasper-
Southern Newton-
1009 AM CDT Tue Aug 7 2018

...TROPICAL FUNNEL CLOUD SIGHTED...

At 955 AM...The National Weather Service has received a
report of a funnel cloud in the vicinity of Kaplan.

A very moist and unstable tropical airmass is in place across
the area. Meanwhile...the vertical wind profile over the area
is light and variable. These conditions are favorable for the
development of tropical funnel clouds...especially where rain
cooled boundaries...known as outflow boundaries...and the
seabreeze collide.

These tropical funnel clouds are usually short-lived and do not
reach the ground. If the funnel cloud becomes more severe and
reaches the ground...minor damage may occur...and a tornado
warning will likely be issued.

Stay tuned for later statements and updates on this weather
situation.

26
Special weather statement, Aug 7, 11:05 AM CST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1205 PM CDT TUE AUG 7 2018

LAZ033-071745-
St. Landry-
1205 PM CDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. LANDRY
PARISH...

At 1205 PM CDT, a strong thunderstorm was located over Port Barre, or
8 miles south of Palmetto, moving north at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Opelousas, Melville, Palmetto, Port Barre, Washington and Lebeau.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3053 9185 3050 9193 3051 9200 3057 9206
      3076 9208 3078 9196 3077 9183 3070 9173
TIME...MOT...LOC 1705Z 193DEG 14KT 3060 9194

TWH
Special weather statement, Aug 7, 11:52 AM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1252 PM CDT TUE AUG 7 2018

LAZ030-041-071830-
Calcasieu-Beauregard-
1252 PM CDT TUE AUG 7 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
BEAUREGARD AND CENTRAL CALCASIEU PARISHES...

At 1251 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Buhler to Westlake. Movement was
north at 10 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Lake Charles, Westlake, De Quincy, Moss Bluff, Dequincy, Buhler and
Gillis.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3050 9341 3036 9313 3027 9311 3017 9319
      3015 9331 3023 9333 3029 9342 3034 9353
      3045 9353
TIME...MOT...LOC 1751Z 196DEG 9KT 3037 9345 3024 9324

TWH
Special weather statement, Aug 7, 12:03 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
103 PM CDT TUE AUG 7 2018

LAZ028-071845-
Rapides-
103 PM CDT TUE AUG 7 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL RAPIDES
PARISH...

At 103 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Elmer to near Glenmora. Movement was
northeast at 10 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Glenmora, Elmer, Woodworth, Forest Hill and Mcnary.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3100 9236 3099 9238 3100 9238 3099 9241
      3097 9242 3095 9248 3094 9248 3094 9249
      3096 9261 3109 9270 3119 9267 3126 9255
TIME...MOT...LOC 1803Z 232DEG 9KT 3114 9263 3098 9251

TWH
Special weather statement, Aug 7, 1:28 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
228 PM CDT TUE AUG 7 2018

TXZ180-201-259-072015-
Hardin-Northern Jasper-Tyler-
228 PM CDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TYLER AND NORTH
CENTRAL HARDIN COUNTIES...

At 228 PM CDT, a strong thunderstorm was located near Warren, moving
north at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Warren, Town Bluff, Spurger, Village Mills and Hillister.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3048 9424 3045 9431 3048 9441 3053 9443
      3084 9436 3077 9407
TIME...MOT...LOC 1928Z 195DEG 18KT 3060 9429

TWH
Local storm report, Aug 7, 1:40 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
240 PM CDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TORNADO          3 SE GROVES             29.92N 93.88W
08/07/2018                   JEFFERSON          TX   PUBLIC

            A LANDSPOUT BRIEFLY TOUCHED DOWN SOUTHEAST OF GROVES AS

            EVIDENCED BY A PUBLIC VIDEO. NO DAMAGE HAS BEEN REPORTED.

&&

SWARTHEN

The radar

The Lake Charles radar (KLCH), 54 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Cameron

When
August 7, 2:00 PM CST to 2:01 PM CST
Where
Cameron County, 12.92 mi NNE of Grand Lake Lake to 13.03 mi NNE of Grand Lake Lake
Rating
EF0
Path length
0.14 mi
Path width
10 yd
Reported by
Public
Coordinates
30.040, -92.660

Pictures posted to social media indicated a landspout occurred near the town of Lake Arthur. No damage was reported as the landspout remained in a pasture.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2018Every state in 2018This day in weather historyThe tornado archive for Louisiana, 2018Warnings in Louisiana, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779662.